Drug or biological substance/agent NOS, overdose/toxicity
|Dx:||Drug or biological substance/agent NOS, overdose/toxicity|
|Pre-ICD10 counterpart:||Other overdose|
|APACHE Como Component:||none|
|APACHE Acute Component:||Drug OD|
|External ICD10 Documentation|
- Use this code for overdoses/toxicity due to agent(s) that are either: (i) known but not listed among the specific agents or the other "wastebasket" categories, or (ii) unknown.
- ALSO use it for mixed overdoses where at least one of the agents is not certain or known.
- This category is in relation to pharmaceuticals and other biological substances (as opposed to Category:Poisoning by non-pharmaceuticals)
- To qualify for these codes, there must be a threat to life, or limb, or to functioning for one or more organs AND there was an INAPPROPRIATE dosing regimen -- thus the threat was a consequence of an overdose
- e.g. opioid overdose can cause respiratory arrest or shock, both of which can be life threats
- e.g. acetominophen overdose puts the liver at risk of failing
- There is no assumption here about whether the overdose was accidental or not -- if it was a suicide attempt, then you should link the overdose code with Suicide attempt (intentional self-harm)
- In addition to a number of codes for specific agents (e.g. insulin), or classes of agents (e.g. beta-blockers) there are several levels of “wastebasket” codes -- the final, all-encompassing wastebasket here is Drug or biological substance/agent NOS, overdose/toxicity
Overdose/toxicity codes are to be used for drugs that have been used at an inappropriate dose or frequency, or in a recreational /non-prescription use setting.
For bad outcomes caused by drugs that had been used appropriately, in most cases a counterpart dx will exits in:
how to use
- People are admitted for an overdose for either of 2 possible scenarios:
- (1) Nothing bad has happened to them yet, but it may and so they're observed for observation. In this case, the primary admit code would be Observation for SUSPECTED overdose, and this should be combined with the specific drug(s) in the overdose -- and IF it was a suicide attempt than also combine with Suicide attempt
- (2) They HAVE dangerous physiologic manifestations already (e.g. resp failure, shock) and the admission is for that/those manifestations. In this case you should combine all the manifestations present + the overdose(s) and if relevant also Suicide attempt (intentional self-harm). And in this case, the PRIMARY (checked off) diagnosis is the ONE of the physiologic manifestations which is most responsible for the admission (i.e. "worst"; just like we do when people present with infection and multiple organ failures, we choose the worst manifestation as primary).
See ICD10 Guideline for drugs and substances for more info on coding substance related ICD10 diagnoses.
Alternate ICD10s to consider coding instead or in addition
Candidate Combined ICD10 codes
Related CCI Codes
Data Integrity Checks (SMW)